Alert archive / Ohio / Beach Hazards Statements in 2024

Beach Hazards Statement 8, NWS Cleveland, OH

July 10, 2024Erie County, Lucas County, Ottawa County, Ohio

NWS Cleveland, OH issued this beach hazards statement at Jul 10, 2024, 4:24 AM EDT for Erie County, Lucas County, Ottawa County, Ohio. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2024, 4:24 AM EDT (08:24 UTC)
Expired
Jul 10, 2024, 9:23 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH

Counties Erie County, OH, Lucas County, OH, Ottawa County, OH

The radar

The Cleveland radar (KCLE), 99 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

330 
WHUS41 KCLE 100824
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
424 AM EDT Wed Jul 10 2024

OHZ003-007-009-101400-
/O.NEW.KCLE.BH.S.0008.240710T0824Z-240710T1400Z/
Lucas-Ottawa-Erie-
424 AM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...High risk of rip currents.

* WHERE...Lucas, Ottawa and Erie Counties.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Wind and wave action will cause currents on the
  lakeshore. Swimmers should not enter the water. Currents can
  carry swimmers away from shore through a sand bar and along
  structures extending out into the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
889 
WHUS41 KCLE 101323
CFWCLE

Coastal Hazard Message
National Weather Service Cleveland OH
923 AM EDT Wed Jul 10 2024

OHZ003-007-009-101430-
/O.CAN.KCLE.BH.S.0008.000000T0000Z-240710T1400Z/
Lucas-Ottawa-Erie-
923 AM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

With weakening winds to 10 to 15 knots this morning, there is a
low risk of rip currents. Another period of high risk of rip
currents will likely occur late this evening into the overnight 
hours and may need additional headlines.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 4:15 AM EDT, 9 minutes earlier.

Area forecast discussion, Jul 10, 4:15 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
415 AM EDT Wed Jul 10 2024

.SYNOPSIS...
The remnants of Beryl will lift across northwest Ohio today,
dragging a cold front across the region this afternoon. A trough
will cross Lake Erie tonight into Thursday morning before high
pressure finally builds in Thursday afternoon. Another trough
will cross the Great Lakes Friday into Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
The effects of Beryl are well underway across the region early
this morning. Infrared satellite and water vapor loops show the
remnant surface low centered over Indiana as it phases with a
strong mid/upper shortwave trough lifting across Illinois. This
is allowing the surface low to deepen, and guidance suggests it
deepening to around 1000 mb as it lifts through NW Ohio and
western Lake Erie this afternoon and evening. A large shield of
rain and embedded thunderstorms driven by a 30-40 knot low-level
jet and resultant moist, theta e advection and isentropic ascent
north of a retreating warm front is spreading across NW and
north central Ohio. This will continue moving north to
northeastward at a good clip through 12Z, although NE Ohio and
NW PA are trending toward much less rainfall compared to NW
Ohio, which is unfortunate since moderate drought remains along
and east of I-71. The main concerns between now and 12Z are
isolated areas of rotation within the embedded convective cells
and locally heavy rainfall.

Regarding the rotation and tornado potential, we are seeing a
downward trend compared to earlier tonight since the latest
mesoanalysis shows less than 500 J/Kg of SBCAPE remaining as
well as quite a bit of CIN due to a nocturnal inversion. There
continues to be an impressive amount of shear due to the "spin"
of the low and spiral convective bands, and this combined with
the low-level jet is yielding 40-50 knots of low-level (0-1 Km)
shear and low-level SRH values of 200-400 m2/s2. However, the
limited SBCAPE and inversion is keeping the bulk of the
convection elevated, and therefore, keeping rotation elevated.
Cannot rule out a brief spin up tornado between now and 12Z, but
the threat is likely over.

Regarding heavy rainfall and localized flooding, this threat is
also decreasing. Much of NW Ohio received 1 to 2.5 inches of
rain over the past few hours where Flood Advisories are
currently in effect, but the steadiest and heaviest rain will be
exiting that area by 09Z. Farther east, the showers and
thunderstorms will be more transient, so only expecting 0.25 to
0.50 inches through 12Z in much of north central and NE Ohio
and NW PA.

Once the warm front moves over Lake Erie this morning, a
pronounced dry slot is still expected to move in. This should
greatly diminish precip coverage, so dropped PoPs to mostly
chance after 12Z except likely in NW Ohio where more frequent
additional showers will wrap in. The focus will then shift to
any additional development of convection this afternoon, which
doesn't look like much. As the low lifts across the western
basin of Lake Erie this afternoon and into southern Ontario this
evening, a trailing cold front will sweep through the region.
The mid-level dry air and poor lapse rates will limit the
recovery of instability ahead of the front despite peaks of
sunshine, but HREF guidance suggests 1000-1500 Joules of MLCAPE
could develop in far NE Ohio and NW PA, so CAMS indicate that
is the most likely area for convection to redevelop and affect
our area if it doesn't all develop east of the CWA. Deep layer
shear remaining around 40-50 knots and around 20 knots of low-
level shear could support isolated damaging winds and a tornado
if anything can develop in that area before exiting the CWA.
Timing would be roughly 16-19Z. Otherwise, just widely scattered
showers are expected this afternoon and evening.

As the low lifts across southern Ontario tonight and eastern
Ontario Thursday, wrap around moisture will keep scattered
showers going, especially in NE Ohio and NW PA. In fact, a
surface trough looks to cross Lake Erie in the 8-12Z Thursday
timeframe, so raised PoPs to likely in the "snowbelt" areas
east of Cleveland into NW PA late tonight and early Thursday
morning. This QPF will only amount to 0.10 inch or less. Surface
ridging will finally build in from the western Great Lakes
Thursday afternoon, so expect mainly dry conditions in the
afternoon and evening along with cooler and less humid
conditions as the mid/upper trough axis slides into the Great
Lakes.

Highs today will range from the upper 70s to around 80 in NW
Ohio to the low to mid 80s in north central and NE Ohio and NW
PA. Highs Thursday will be in the mid 70s to low 80s with less
humid conditions. Lows tonight will range from the low to mid
60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Surface ridging builds in Thursday night as Beryl's remnant low
continues exiting through Quebec, leading to a quiet Thursday night
and Friday morning. With surface dew points still in the upper
50s/lower 60s and decent radiational cooling conditions thanks to
light winds and mainly clear skies, some radiation fog may develop
late Thursday night into early Friday. Lows Thursday night will
generally range from the low to mid 60s with a few upper 50s across
interior Northeast OH and Northwest PA. A weak shortwave moves
through Friday afternoon. Generally expect the column to be too dry
to see much precip, though can't rule out an isolated shower or
thunderstorm in the afternoon, mainly across Northwest and North
Central OH. Highs on Friday will generally reach the low to mid 80s.
Behind the weak shortwave Friday night expect weak surface ridging
to regain control, leading to another quiet night with perhaps a bit
of patchy fog yet again. Lows Friday night will perhaps be a couple
of degrees milder than Thursday night, generally reaching the 60s.

A more active northwest flow aloft looks to develop starting
Saturday and Saturday night as ridging builds over the central U.S.
The atmosphere on Saturday may still be too dry and stable for much
convection so only bring a slight chance (20%) POP into the I-75
corridor late in the day, though do expand 20-30% POPs southeast
towards Cleveland and Mansfield Saturday night due to potential for
a remnant MCS to spill in from the northwest at some point. Highs on
Saturday will warm into the mid to upper 80s, with lows Saturday
night generally in the mid 60s to near 70.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A very warm and potentially unsettled period of weather is in store
to end the weekend and start next week. The area will be situated
between ridging over the central and southern U.S. and broad
troughing over eastern Canada and the Northeast, with occasional
shortwaves riding through the flow. Expect above average
temperatures with a fair amount of humidity for this period along
with off and on thunderstorm chances. Timing of higher thunderstorm
chances in such a fast-moving pattern is a fool's errand 4-7 days
into the future, though generally have a mix of 20-50% POPs Sunday
through Tuesday, relatively higher during each afternoon and evening
but not dropping off completely at night. We will be on the edge of
a hot and humid, unstable airmass, especially Monday and Tuesday,
with moderate shear at times on the edge of stronger flow aloft to
our north. Given this, potential for severe weather will need to be
monitored Sunday through Tuesday (with Monday and Tuesday the more
concerning of these three days). This may include the potential for
more organized MCS/s to drop in from the northwest.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
Messy TAF forecast as a large area of showers and thunderstorms
moves north to northeastward across the region early this
morning associated with the remnants of Beryl. Cigs will slowly
drop as the rain moves in, but the lower vis should be confined
to the heavier downpours, so went with mainly low end VFR to
MVFR conditions with the rain early this morning timed from
southwest to northeast. The steadiest showers are likely to
occur before 12Z followed by a break to scattered showers as a
pronounced dry slot moves in, but expect showers to fill back in
decently for a few hours from late morning into the afternoon,
so kept cigs mainly MVFR out west with low end VFR in the east.
Periods of IFR are possible in NW Ohio. By this evening into
tonight, showers will finally become widely scattered, but
lingering moisture will likely result in pockets of low cigs and
vis, so started to introduce IFR by early tonight.

E to NE winds will become gusty this morning with an increase to
10-15 knots and gusts over 20 knots while turning more southerly
by mid morning into the afternoon. Winds then turn more westerly
late this afternoon and this evening with speeds of 10-20 knots
gusting to 20-25 knots. Winds will gradually diminish tonight.

Outlook...Periodic showers/thunderstorms with non-VFR expected
tonight through Thursday and Saturday night into Sunday.

&&

.MARINE...
Active marine conditions are expected through Thursday as Beryl's
remnant low moves over or near Lake Erie. A warm front will lift
across Lake Erie this morning ahead of the remnant low with strong
easterly flow for a few hours ahead of the warm front. Waves will
briefly build to 2-5 feet from the open waters of the central basin
into the open and nearshore waters of the western basin early this
morning, for which a Small Craft Advisory is in effect until 10 AM.
Showers and thunderstorms are likely ahead of the warm front through
about 8 or 9 AM, with some potential for a waterspout or two over
the southern portions of the lake. Winds will briefly lull this
morning behind the warm front.

A cold front will cross the lake from west to east immediately ahead
of Beryl late this morning into this afternoon, shifting winds to
the south-southwest at 10-20 knots and building 2-4 or 3-5 footers
over the open waters east of The Islands this afternoon. Current
impression is we will not need renewed Small Craft Advisories for
this marginally strong offshore flow, though a few hi-res models do
have more solid 20-25 knot winds this afternoon. If that verifies,
we may need to raise the next round of advisories earlier than
currently expected. A few thunderstorms may re-develop ahead of the
cold front in the midday and early afternoon timeframe east of
Cleveland. Beryl's remnant low and a sharp trailing trough axis will
cross over western Lake Erie late this afternoon and evening, before
the low exits northeast into southern Ontario overnight tonight into
Thursday and drags the trough axis east across the rest of the lake.
Behind the low and trough axis winds will shift to the west-
northwest and increase to 15-25 knots through Thursday morning,
gradually subsiding from west to east Thursday afternoon and
evening. A brief period of sustained winds to near 30 knots is
possible across the western and central basin tonight if Beryl's
remnant low is as strong as some models currently depict. If we
don't need them for the gusty southerly winds this afternoon, Small
Craft Advisories and accompanying high rip current/Beach Hazards
Statements will be needed for most or all nearshore zones beginning
from west to east late today into tonight and will be issued when we
expire or cancel this morning's headline for the western basin.
Expect the headlines through much of the day Thursday east of the
Islands, with headlines potentially coming down earlier in the day
farther west. Waves may reach 4-7 feet tonight into Thursday in the
central and eastern basins, with 2-4 or 3-5 footers this evening and
tonight in the western basin.

Quiet marine conditions are expected to return Thursday night and
persist through early Sunday. Southwest winds will turn a bit brisk
at 10 to 20 knots at times Sunday through Tuesday. Thunderstorm
chances will increase too, with some potential for one or two
clusters of organized/strong thunderstorms to move across the lake
from the west/northwest between late Sunday and Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for
     LEZ142>144.

&&

SYNOPSIS...Garuckas
NEAR TERM...Garuckas
SHORT TERM...Sullivan
LONG TERM...Sullivan
AVIATION...Garuckas
MARINE...Sullivan
Hazardous weather outlook, Jul 9, 9:31 PM EDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
931 PM EDT Tue Jul 9 2024

OHZ006-008-010>014-017>023-027>033-036>038-047-089-PAZ001>003-110400-
Wood-Sandusky-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
931 PM EDT Tue Jul 9 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

The remnants of Beryl will track from the Lower Ohio Valley toward
central Indiana tonight. Periods of torrential rainfall are
expected. Localized flash flooding and a couple brief tornadoes
remain possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The remnants of Beryl will track from central Indiana toward central
Lake Erie on Wednesday. Periods of torrential rainfall are expected.
Localized flash flooding and a couple brief tornadoes remain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-110400-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
931 PM EDT Tue Jul 9 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007-009-110400-
Lucas-Ottawa-Erie-
931 PM EDT Tue Jul 9 2024

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

There is a moderate risk of rip currents along the Lake Erie shore.

The remnants of Beryl will track from the Lower Ohio Valley toward
central Indiana tonight. Periods of torrential rainfall are
expected. Localized flash flooding and a couple brief tornadoes
remain possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The remnants of Beryl will track from central Indiana toward central
Lake Erie on Wednesday. Periods of torrential rainfall are expected.
Localized flash flooding and a couple brief tornadoes remain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 1:39 AM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
139 AM EDT Wed Jul 10 2024

OHZ031-038-100615-
Holmes OH-Wayne OH-
139 AM EDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WAYNE AND EASTERN
HOLMES COUNTIES THROUGH 215 AM EDT...

At 138 AM EDT, Doppler radar was tracking a strong thunderstorm over
Killbuck, or over Millersburg, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Millersburg, Berlin, Dalton, Killbuck, Holmesville, Mount Eaton,
Apple Creek, Fredericksburg, and Mount Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4046 8208 4078 8188 4082 8165 4066 8165
      4046 8185
TIME...MOT...LOC 0538Z 205DEG 37KT 4052 8195

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sullivan
Special weather statement, Jul 10, 2:11 AM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
211 AM EDT Wed Jul 10 2024

OHZ021-031-100645-
Summit OH-Wayne OH-
211 AM EDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SUMMIT AND EASTERN
WAYNE COUNTIES THROUGH 245 AM EDT...

At 210 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 9 miles east of Wooster, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Akron, Barberton, Green, Orrville, Rittman, Doylestown, Dalton, New
Franklin, Norton, Lakemore, Clinton, Apple Creek, Marshallville, and
Portage Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4099 8177 4099 8169 4102 8169 4102 8142
      4091 8154 4091 8165 4081 8165 4072 8174
      4072 8188
TIME...MOT...LOC 0610Z 207DEG 36KT 4077 8177

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sullivan

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:25 PM EDTSmall Craft AdvisoryCLE12 hr
Jul 10, 1:39 AM EDTSpecial Weather StatementCLEHolmes36 min
Jul 10, 1:50 AM EDTAreal Flood AdvisoryCLEHancock4 hr
Jul 10, 2:11 AM EDTSpecial Weather StatementCLEWayne34 min
Jul 10, 3:34 AM EDTAreal Flood AdvisoryCLEHancock, Lucas, Wood119 min
Jul 10, 3:38 PM EDTSmall Craft AdvisoryCLE16 hr
Jul 10, 3:41 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain16 hr

Nearby

Beach Hazards Statements in Ohio, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.